Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

What causes sudden pressure and numbness in feet?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I had swelling in my feet and I was on a diuretic HZT I stopped taking it for 2 days about 3 months ago and suddenly felt a sudden pressure and numbness which was NOT relieved by resuming the diuretic what can this numbness be caused by and what will take it away???
Posted Fri, 7 Feb 2014 in Hypertension and Heart Disease
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer: Proper eview required, other possibilities conside Detailed Answer: Hi and thanks for the query, It is imperative to be sure that the swelling was due to fluid overload. HZT is a diuretic that acts by simply increasing the amount of water lost in the body. HZT in the process of fluid loss can be accompanied by loss of some electrolytes (ions) like Calcium and Magnesium. These are substances greatly involved in the transmission of nervous messages. They could to some extent explain the numbness. It is also very possible that the numbness might not actually be directly related to the use or non use of the diuretic. It could be interesting to know how well your blood sugar has been controlled lately. Diabetes predisposes persons to develop some abnormality called peripheral neuropathy. A complete and yearly foot exam to check for any neurological abnormalities is strongly advised. Knowing the exact cause of the swelling and numbness must be carefully examined. It could as well be due to fluid overload. In this case, modification of the dosage (increase) under special care, could be a gateway. Other causes of swelling like venous insufficiency, rheumatic diseases, possible complications of diabetes should be carefully considered. It could as well be interesting to know the recent result of your kidney function tests. An altered kidney could cause fluid overload. A proper decision or exact diagnosis would actually depend on a proper clinical review, past medical and family history and case dependent blood tests. Thanks and kind regards as I wish you the best of health. Thanks and kind regards as I wish you the best of health. DR Bain
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor